Thunderstorm Wind, Armstrong
- When
- August 12, 4:17 PM CST
- Where
- Armstrong County, 15.2 mi SSE of Goodnight
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.820, -101.120
On August 12th, 2020, conditions were favorable for a few monsoon showers and thunderstorms to develop in the south central Texas Panhandle. Temperatures in the low 100s during the late afternoon with dew points around 50 degrees led to a favorable environment for strong downburst winds with these storms and one storm near Palo Duro Canyon produced severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On August 12th, 2020, conditions were favorable for a few monsoon showers and thunderstorms to develop in the south central Texas Panhandle. Temperatures in the low 100s during the late afternoon with dew points around 50 degrees led to a favorable environment for strong downburst winds with these storms and one storm near Palo Duro Canyon produced severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 2:07 PM CST, 2 hours 10 minutes earlier.
Area Forecast Discussion...CORRECTED
National Weather Service Amarillo TX
307 PM CDT Wed Aug 12 2020
.SHORT TERM...
While it is fairly certain that temperatures will be above
normal, forecast late this afternoon and Thursday is actually
tricky in some respects. Surface trough has set up across the
Panhandles, with northwesterly winds across the northwestern
Panhandles preventing temperatures from reaching their full
potential across the northwestern half of the forecast area.
Across the eastern CWA, southerly and southeasterly winds are in
place, with temperatures rising into the triple digits with dew
points in the 50s and 60s. Just to our east, east-southeasterly
winds are present with dew points in the lower 70s, largely
courtesy of convection that rolled through this area early
Wednesday morning. With the surface trough in place, strong
heating across the eastern Panhandles, and a bit of moisture
filtering in from OK, would not be impossible to get a
thunderstorm this afternoon. Indeed, NAMNest and CMC do suggest
convection will occur. Have thus placed a 10 PoP mention across
our southeast and far east late this afternoon. If a storm
develops, an isolated damaging would gust would be possible given
progged DCAPE of around 1700 J/kg.
To put it bluntly, have little confidence in the forecast for
Thursday. Another surface wind shift looks to occur across the
Panhandles, leading to northerly and northeasterly flow by
afternoon. Normally, this would be cause to undercut consensus.
However, personal experience during our previous heat wave when
temperatures raced past 100 despite similar surface wind shifts
gives me cold feet. Complicating matters, preferred consensus NBM
values trended 2 to 6 degrees cooler between the 07z and 16z runs
of this output, with stronger downward trends across the northern
Panhandles. In summary, consensus itself is trending the way my
instincts would suggest but recent outcomes imply this is a bad
trend. Have thrown up my hands and loaded latest NBM. Either way,
it should be hot.
Ferguson
&&
.LONG TERM...
The center of an upper level ridge will move from the New
Mexico/Arizona state line on Friday to Utah by Tuesday of next week.
The Panhandles will be in a northwest to north flow aloft through
this forecast between the high to our west and a trough to our east.
Several upper level short wave troughs will move through this flow
to bring a daily chance of showers and thunderstorms to the
Panhandles. Hard to say which day will be the best day for shower
and thunderstorm activity as this will be most likely dictated by
meso scale features, ie...outflow boundaries, that are tough to
pinpoint this far out.
High temperatures on Friday and Saturday are expected to continue to
be well above normal with many locations around 100 degrees or
higher. High temperatures will then come back down to around normal
Sunday and beyond as the upper high moves further from us and upper
heights fall.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 72 103 72 103 68 / 0 0 5 10 20
Beaver OK 69 95 67 100 67 / 5 0 5 5 10
Boise City OK 65 99 64 99 64 / 0 0 5 5 10
Borger TX 74 105 72 106 71 / 0 0 5 10 20
Boys Ranch TX 70 104 70 104 67 / 0 0 5 10 20
Canyon TX 72 103 71 103 68 / 0 0 5 10 20
Clarendon TX 75 103 74 103 72 / 5 0 5 10 20
Dalhart TX 64 99 67 100 65 / 0 0 5 5 20
Guymon OK 67 97 66 99 66 / 5 0 5 5 10
Hereford TX 72 104 72 103 68 / 0 0 10 10 20
Lipscomb TX 72 99 69 101 68 / 5 0 5 5 10
Pampa TX 73 101 71 102 69 / 5 0 5 10 20
Shamrock TX 74 102 72 102 71 / 5 0 5 10 20
Wellington TX 75 107 74 106 74 / 10 0 5 5 20
&&
.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 9 PM CDT this evening for the following
zones: Armstrong...Carson...Deaf Smith...Gray...
Hutchinson...Oldham...Palo Duro Canyon...Potter...Randall...
Roberts.
OK...None.
&&
77/15Hazardous Weather Outlook National Weather Service Amarillo TX 300 PM CDT Wed Aug 12 2020 OKZ001>003-TXZ001>020-317-130800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 300 PM CDT Wed Aug 12 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Temperatures of 105 to 108 degrees are expected into early this evening across parts of the southwest, south central, and east central Texas Panhandle. A Heat Advisory is in effect for this area until 9 PM this evening. Thunderstorms will be possible across the far eastern Oklahoma Panhandle and the southeast Texas Panhandle. Some of the storms may produce strong gusty winds and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. High temperatures of 105 to 108 degrees are anticipated across parts of the southwest, south central, and east central Texas Panhandle on Thursday and Friday. Heat Advisories may become necessary for parts of this area during this time period. Thunderstorms will be possible across much of the Oklahoma and Texas Panhandles Friday evening through Tuesday. A few storms may become strong to severe with large hail and damaging winds the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Amarillo radar (KAMA), 71 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917672.